People often find that their weight changes when they start taking certain medications. While this is often a mild symptom, it can be extremely distressing. People don’t often go into a pharmacological treatment expecting it to change the way they look. In some cases, this side effect may be a barrier to treatment.
Cymbalta is one drug that’s said to cause changes in weight when some people take it. It’s also a helpful medication for many people who are struggling with common mental health disorders. But how much can Cymbalta change your weight, and what can you do about it?
What Is Cymbalta?
What Is Cymbalta?
Cymbalta is a brand name for a drug called duloxetine. It’s in a class of antidepressant drugs called serotonin-norepinephrine reuptake inhibitors (SNRIs). Cymbalta is often used to treat depression, anxiety, and pain symptoms that come from diabetes and fibromyalgia. The drug works by influencing the amount of serotonin and norepinephrine in your brain. These chemicals are important in influencing your mood and energy levels.
Cymbalta raises the levels of these chemicals by blocking a process called reuptake, which is when a brain chemical is removed from your nervous system and recycled. Blocking reuptake causes a buildup that allows more of the chemicals to bind to their receptors. This causes boosted mood and energy levels, among other effects.
Cymbalta can also cause some side effects, including dry mouth, fatigue, nausea, constipation, dizziness, and the loss of appetite. But what does it do to your weight levels?
Cymbalta and Weight Changes
People often report changes to their weight after they’ve started to take Cymbalta. It’s also said to cause significant weight gain in some people. On the other hand, research hasn’t shown that SNRI drugs like Cymbalta are major contributors to weight gain. Instead, a 2007 review said, “Duloxetine treatment lacks effects on ECG, increases heart rate, and has little effect on blood pressure or weight.” In fact, they also reported that clinical trials showed Cymbalta causes weight loss over placebos. Another study looked at long-term use of the drug over 12 months and found that it caused an initial loss of weight, then a return to starting weight, and then an increase in weight when measured toward the end of the study.
While it doesn’t look like research supports that Cymbalta causes weight gain directly, the drug can affect people in different ways. If one of the symptoms of your depression is a loss of appetite or skipping meals, you might gain weight when your depression is treated.
Your nervous system controls everything from your mood to your appetite. Mental health disorders like depression can affect more than just your mood. When you get treatment for it, you may notice other changes like an increased appetite.
Talk to Your Doctor
As with other medical treatments, treatment with Cymbalta may take some fine-tuning. It’s important to report all side effects to your doctor, and let them know when a medication is making you uncomfortable. Your doctor might be able to adjust your dose or switch medications in a way that limits the side effects.